Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 23, NWS Morristown, TN

August 10, 2013Carter County, Johnson County, Sullivan County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 10, 2013, 2:39 AM EDT for Carter County, Johnson County, Sullivan County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2013, 2:39 AM EDT (06:39 UTC)
Expired
Aug 10, 2013, 6:30 AM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN

The radar

The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:00 AM EDTFLASH FLOOD6 Sse Shady Valley, TNIN COMMUNITY OF DOE VALLEY...ONE FAMILY WAS EVACUATED FROM THEIR HOME BECAUSE WATER WAS ENTERING. ONE ROAD WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1953 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WGUS54 KMRX 100639
FFWMRX
TNC019-091-163-101030-
/O.NEW.KMRX.FF.W.0023.130810T0639Z-130810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 AM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHERN CARTER COUNTY IN EAST TENNESSEE...
  JOHNSON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF MOUNTAIN CITY...
  EASTERN SULLIVAN COUNTY IN EAST TENNESSEE...

* UNTIL 630 AM EDT

* AT 227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS AND THUNDERSTORMS TRAINING OVER THE SAME AREAS. RADAR 
  ESTIMATES UP TO 4 INCHES OF RAIN MAY HAVE FALLEN SINCE MIDNIGHT. 
  THIS AMOUNT OF RAIN WILL PRODUCE FLASH FLOODING. ADDITIONAL RAIN 
  WILL CONTINUE OVER THE WARNING AREA FOR THE NEXT COUPLE OF HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHADY
  VALLEY AND LAUREL BLOOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT ATTEMPT TO 
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. 

&&

LAT...LON 3653 8170 3647 8169 3645 8171 3643 8171
      3641 8173 3639 8174 3637 8203 3651 8209
      3662 8182 3661 8165

$$

GDC
1 follow-up statement
029 
WGUS74 KMRX 100817
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EDT SAT AUG 10 2013

TNC019-091-163-101030-
/O.CON.KMRX.FF.W.0023.000000T0000Z-130810T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN TN-JOHNSON TN-CARTER TN-
417 AM EDT SAT AUG 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM EDT FOR
EXTREME NORTHERN CARTER...JOHNSON AND EASTERN SULLIVAN COUNTIES...

AT 407 AM EDT...RAIN HAD MOSTLY COME TO AN END. HOWEVER WITH UPWARDS 
OF 3 TO 4 INCHES OF RAINFALL BETWEEN MOUNTAIN CITY AND SHADY 
VALLEY...THE THREAT OF FLASH FLOODING FROM RUNOFF WILL CONTINUE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHADY 
VALLEY...MOUNTAIN CITY...AND LAUREL BLOOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IF YOU ARE IN THE MOUNTAINS...REMEMBER THAT MOUNTAIN STREAMS FLOW 
FAST...AND THE WATER CAN RISE WITHOUT WARNING. GET AWAY FROM 
MOUNTAIN STREAMS NOW AND MOVE TO HIGHER GROUND! 

&&

LAT...LON 3653 8170 3647 8169 3645 8171 3643 8171
      3641 8173 3639 8174 3637 8203 3651 8209
      3662 8182 3661 8165

$$

GDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:46 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 9:46 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
946 PM EDT FRI AUG 9 2013

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE SLOW MOVING
LATE THIS AFTERNOON AND EVENING AND CAUSED LOCALIZED FLOODING ON THE
PLATEAU. STORMS HAVE DECREASED MOSTLY ACROSS SOUTHERN AND CENTRAL
SECTIONS BUT WERE INCREASING NORTH AND NORTHEAST AHEAD OF SHORT WAVE
MOVING THROUGH EASTERN KY. LOWERED POPS SOUTH BUT KEEPING HIGHEST
POPS NORTH AND NE AHEAD OF AREA OF SHOWERS AND STORMS MOVING ACROSS
EAST KY. COLD FRONT WAS LOCATED ALONG OHIO RIVER AND MAY SAG A
LITTLE FARTHER SOUTH OVERNIGHT. HOWEVER CURRENT SHORTWAVE IN
EASTERN KY MAY HELP TO STABILIZE NORTHERN SECTIONS SO EXPECTING
ACTIVITY TO LESSEN OR MOVE EAST OF THE NORTHEAST SECTIONS BY LATE
EVENING OR SHORTLY AFTER MIDNIGHT. KEPT CHANCE POPS IN FOR REST OF
NIGHT AS NEW ACTIVITY DEVELOPS ON OLD OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION. STILL THREAT FOR LOCALLY HEAVY RAIN BUT DIMINISHED
FROM THIS AFTERNOON AND EARLY EVENING AS HEATING HAS ENDED FOR THE DAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, Aug 9, 3:11 PM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT FRI AUG 9 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
311 PM EDT FRI AUG 9 2013 /211 PM CDT FRI AUG 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP FOR
THE REST OF THE AFTERNOON AND AT LEAST EARLY TONIGHT. GIVEN THE
VERY MOIST AND UNSTABLE AIRMASS OVER THE REGION...SOME OF THESE
STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH...AS WELL AS LOCALLY
HEAVY RAINS OF 1 INCH PER HOUR OR GREATER.

MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS IS POSSIBLE
OVERNIGHT. MINOR RISES ON CREEKS AND SMALL STREAMS COULD OCCUR
...SO STAY WEATHER ALERT IF YOU LIVE NEAR AREA CREEKS OR STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A WARM...MOIST AIR MASS WILL KEEP A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH THE WEEKEND AND INTO THE
UPCOMING WORK WEEK. LOCALLY HEAVY RAINS AND A FEW STRONG STORMS
WITH DAMAGING WINDS ARE POSSIBLE EACH DAY...ESPECIALLY SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF HEAVY RAINFALL AND STRONG WINDS...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Special weather statement, Aug 9, 10:33 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 PM EDT FRI AUG 9 2013

TNZ067-068-100315-
LOUDON TN-ROANE TN-
1033 PM EDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON AND ROANE COUNTIES UNTIL
1115 PM EDT...

AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SWEETWATER...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOUDON...LENOIR
CITY...PAINT ROCK AND PHILADELPHIA.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:23 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
Aug 10, 1:23 PM EDTAreal Flood AdvisoryMRXCampbell, Scott112 min
Aug 10, 3:50 PM EDTAreal Flood AdvisoryMRXLoudon, Monroe, Roane115 min
Aug 10, 4:17 PM EDTFlash Flood WarningMRXLoudon, Roane118 min
Aug 10, 4:25 PM EDTAreal Flood AdvisoryMRXBlount, Knox110 min
Aug 10, 4:58 PM EDTAreal Flood AdvisoryMRXCarter, Washington62 min
Aug 10, 5:02 PM EDTAreal Flood AdvisoryMRXSevier118 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.